- For antidepressants, “discontinuation syndrome” is the preferred term [over withdrawal], but the process of adjustment is similar to stopping an addictive drug
- Rebound depression or anxiety can often be worse than the original symptoms felt by the patient and can be extremely dangerous if someone stops taking antidepressants without consulting their prescribing doctor first
- Antidepressants with a short half-life, Sertraline (Zoloft) for instance, leave the body sooner and bring on the symptoms of withdrawal faster as the brain's chemical balance changes rapidly
Antidepressants are used to treat a range of mental health issues such as general anxiety disorder, depression, PTSD, and obsessive-compulsive disorder as well as some chronic pain conditions such as arthritis. Because of these widespread applications, antidepressants are among the most widely prescribed drugs in both psychiatry and medical healthcare. Antidepressants work by affecting the brain's chemical balance of serotonin and sometimes, other mood-related neurotransmitters like dopamine or norepinephrine.
Table of contents:
What is Antidepressant withdrawal?
Depending on the type of antidepressant used, how long it’s been used, and the individual person, some antidepressants can cause withdrawal symptoms when a person cuts back or stops taking them. These withdrawals are more likely to occur with certain antidepressants when a person stops taking them abruptly or significantly cuts their dose. Some antidepressants require a person to taper (gradually cut back) their dose, so a person should always consult with their prescribing professional before cutting back or stopping any medication.
Because antidepressants alter levels of certain brain chemicals related to mood, stopping or cutting back (especially abruptly) can lead to temporary imbalances as the brain adjusts and re-learns how to produce these chemicals without the medication. Doctors and medical professionals often won’t refer to these symptoms as “withdrawal symptoms” as this term suggests dependence or addiction to a substance.
For antidepressants, “discontinuation syndrome” is the preferred term, but the process of adjustment is similar to stopping an addictive drug. The specific symptoms of withdrawal vary depending on the medication but can include both physical and emotional changes, some of which are uncomfortable or unpleasant.
It has been reported that a third of patients discontinue antidepressant medication within 1 month and 50% of patients by the end of the third month, which increases the likelihood of experiencing withdrawals.  The best and safest way to stop a medication is by setting up an appointment with the prescribing doctor or professional to discuss a plan to come off of the medication.
Common antidepressant withdrawal symptoms
- Flu-like symptoms (fever, nausea, hallucinations, headaches)
- Lightheadedness, dizziness, confusion
- Anxiety/panic attacks
- Disturbed sleep
- Ataxia (impaired balance, coordination, speech)
- Brain zaps
- Gastrointestinal effects
- Mood swings
- Antidepressant discontinuation syndrome (flu-like symptoms)
- “Brain zaps” or brain shivers that feel similar to an electric shock
- Rebound depression or anxiety
Get help during Covid-19
At Recovered, we recognize the impact COVID-19 has had and the continued challenges it poses to getting advice and treatment for substance use disorders. SAMHSA has a wealth of information and resources to assist providers, individuals, communities, and states during this difficult time and is ready to help in any way possible.Speak to SAMSHA
Rebound depression occurs when someone stops taking antidepressants abruptly but is not the same as withdrawal from the drug. Rebound depression or anxiety can often be worse than the original symptoms felt by the patient and can be extremely dangerous if someone stops taking antidepressants without consulting their prescribing doctor first.
Rebound depression can cause suicidal ideation, especially in those who were being treated for severe depression beforehand. If rebound depression presents itself, medical professionals may recommend that the person resume the medication again, and often also recommend therapy or other treatment.
Length of antidepressant withdrawal symptoms
There are several factors that affect the length of time people will feel withdrawal from antidepressants and it differs between everyone. The type of antidepressant used, how long the medication was taken for, the pre-existing health of the patient, and any co-occurring disorders can all change how long and how severe withdrawal can be.[4, 6]
The type of antidepressant that a person has stopped taking effects withdrawal as they have different half-lives. Antidepressants with a short half-life, Sertraline (Zoloft) for instance, leave the body sooner and bring on the symptoms of withdrawal faster as the brain's chemical balance changes rapidly.
The length of time someone has taken the drug can also greatly affect withdrawal. For those who have taken antidepressants for several years, the feelings of withdrawal may be more intense or last longer as the brain has adjusted more to the chemicals produced by the drug. Those who have only been on a course of treatment for six months or less are less likely to experience severe withdrawal.
Timeline of withdrawals from antidepressants
Though some people may experience the full symptoms of withdrawal within seven days and others do not develop them until this point, we can still establish a rough timeline for the process of withdrawal in antidepressants.
First three days - For those taking antidepressants with a short half-life, symptoms will begin to present themselves quickly. Those on long-acting antidepressants may begin to feel the initial symptoms at this time.
First five days - flu-like symptoms of nausea, fever, dizziness, and vivid dreams present themselves as withdrawal symptoms become their most intense. These symptoms can be particularly uncomfortable for those who took larger doses over an extended period of time.
First three weeks - Withdrawal symptoms usually dissipate in this time, with the worst effects fading after a couple of weeks. For most, this will be the extent of the withdrawal process.
Post-acute withdrawal symptoms (PAWS) - For some, withdrawal symptoms can be felt for months after use stops. This can be especially hard for those with rebound symptoms or who suffer from co-occurring conditions and ongoing medical supervision is recommended if withdrawal symptoms persist.
Tapering use and detox
The most effective way to reduce severe withdrawal symptoms from antidepressants is to slowly taper the amount of medication taken over a period of time. [3, 4, 5, 6] This allows the brain time to adjust to lower levels of serotonin neurotransmitters and begin to produce adequate levels of its own (though rarely the same amount as antidepressants).
The 5 step antidepressant tapering program includes how to recognize and monitor withdrawal symptoms, including distinguishing the medical symptoms from other medical conditions and the psychiatric symptoms from depressive relapse. The 5 step taper includes lowering the dosage gradually and creating the appropriate wait time between reducing dosages, as to be determined by the individual and their medical professional. The individual may adjust the tapering depending on the severity of the withdrawal symptoms and the individual’s choice. 
How long someone should taper antidepressant use for and by what degree they reduce their dosage is not entirely clear. Most medical professionals will put patients on a tapering plan and closely monitor them over the course of several months to ensure that there aren’t any adverse effects to their reduced medication intake. If the patient displays negative symptoms because of tapering, the medical professional in charge of treatment will likely adjust the dose.
Treatment and ongoing support
Deciding to stop taking antidepressants is never an easy choice and some people decide to stop when they shouldn’t due to external pressure or influence. This can be dangerous and stopping antidepressant use should never be attempted without medical supervision. It is always recommended to consult with a doctor or healthcare prescriber prior to starting, cutting back, or stopping any medication.
Medication is only one part of treatment for depression or another mental health condition. Therapy or other treatment from an inpatient or outpatient provider is also recommended to people struggling with depression, even if they are on medication. The addition of these treatments can help people learn to manage and cope with their symptoms of depression, and can also help to better prepare those who wish to come off of an antidepressant in the future.